Texas, 2016

Damaging Winds in Texas, September 6, 2016

September 6, 2016 · NWS AMA · 3 events in 1 county or zone

Upper level moisture form Hurricane Newton was moving NNE into the western Panhandles with the help of a trough over the Northern Rockies and a weakening ridge over the coastal southeastern US. Out ahead of the main batch of heavier rain and low topped thunderstorms, storms on the leading edge tapping into 2000-3000 J/kg which produced severe wind gusts in the NW TX Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Upper level moisture form Hurricane Newton was moving NNE into the western Panhandles with the help of a trough over the Northern Rockies and a weakening ridge over the coastal southeastern US. Out ahead of the main batch of heavier rain and low topped thunderstorms, storms on the leading edge tapping into 2000-3000 J/kg which produced severe wind gusts in the NW TX Panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Sep 6, 3:27 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Sep 6, 3:27 PM CST, 1 hour 42 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
427 PM CDT TUE SEP 6 2016

.DISCUSSION...
A rather active pattern is expected for the Panhandles over the next
seven days. The first feature to impact the area is the influence of
Hurricane Newton. The conveyor belt of ample upper level moisture
from Newton will set up shop over the Panhandles thanks to a trough
over the Northern Rockies and a weakening ridge over the Coastal SE
US. We are already seeing this influence as storms have developed
across the eastern New Mexico Plains and along the Southern Rockies.
These storms will be moving into an environment supportive of further
development over the next few hours. Mixed layer CAPE show roughly
1500 to 2000 J/kg across the western Panhandles with roughly 20kt to
25kt of deep layer shear. PWATs are also forecast to be in excess of
the +2SD climatological PWAT for this time of year (1.6 inches).
While storm motions are anticipated to be 20 to 30 mph, the
potential for training storms exist so localized flooding to flash
flooding will be a distinct possibility. The best focus for storms
will be across the western Panhandles this evening and shifting to
the central Panhandles overnight.

By Wednesday, forecast PWATs increase further (1.8 inches) as the
remnants of Hurricane Newton moves into southern Arizona. A lobe of
vorticity from Newton will be oriented across the northwestern
corner of the combined Panhandles. This will help to focus rain
chances for the south and east of a Dalhart to Guymon line. Forecast
MLCAPE values are expected to range from 500 to 1500 J/kg with 20 to
30kt of deep layer shear. This continues to show the potential for
storms to become strong and capable of producing locally heavy rain.

By Thursday, the last influence of Newton will be felt as its
elongated vorticity lobe stretches across the northwestern one third
of the combined Panhandles. This will help to push the focus for
storms to the southeastern Texas Panhandle. As the day progresses we
will see rain push into western Oklahoma as the vorticity lobe dives
southeastward.

The next feature to impact the Panhandles is an early weekend cold
front. Forecast models differ on the timing of this front with the
most aggressive stalling the front across the Panhandles late
Thursday night into early Friday morning and the slowest model
pushing the front south of the area by 00z Saturday. Have gone with
a bias towards the slower passage as the majority of the solutions
target having the front south of the Panhandles between 06 and 12z
Saturday. The timing of the frontal passage will also have
significant impacts on the timing of our rain chances and
our high temperatures on Saturday. Have gone slightly cooler than
guidance for Saturday's high temperatures and kept our highest rain
chances confined to Friday night/Saturday morning. The Panhandles
recover quickly by Sunday as winds return to s southerly direction.

The final feature for the next seven days is another cold front
scheduled for early next week. Forecast models are also struggling
with the timing of this front with the most aggressive models
bringing the front through 00z Tuesday and the slowest bringing it
through by 12z Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                69  84  67  88  67 /  50  50  20  20  20
Beaver OK                  74  91  71  91  69 /  20  40  20  20  20
Boise City OK              67  88  66  87  62 /  40  20   5  20  10
Borger TX                  72  88  70  91  69 /  40  50  20  20  20
Boys Ranch TX              69  88  68  90  66 /  60  40  10  20  10
Canyon TX                  69  84  67  89  66 /  60  40  20  20  20
Clarendon TX               71  87  70  89  69 /  30  40  20  30  30
Dalhart TX                 67  86  65  89  63 /  40  30  10  20  10
Guymon OK                  71  89  69  91  66 /  20  30  10  20  10
Hereford TX                68  84  66  89  65 /  70  40  20  20  20
Lipscomb TX                74  89  72  91  70 /  20  40  20  30  30
Pampa TX                   70  85  69  90  68 /  30  50  20  20  20
Shamrock TX                74  88  72  91  70 /  20  40  20  30  30
Wellington TX              74  90  73  92  71 /  20  40  20  30  30

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

16/14
Hazardous weather outlook, Sep 6, 1:17 PM CST, 3 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
217 PM CDT TUE SEP 6 2016

OKZ001>003-TXZ001>020-071000-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
217 PM CDT TUE SEP 6 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT ACROSS WESTERN AND
SOUTHWESTERN PARTS OF THE COMBINED PANHANDLES. THE PROBABILITY OF
SEVERE WEATHER IS LOW. HOWEVER...SOME STRONGER STORMS MAY PRODUCE
GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS PARTS OF THE PANHANDLES
WEDNESDAY THROUGH FRIDAY NIGHT. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME. HOWEVER...AN ISOLATED STRONG STORMS COULD BE
CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AND A STRONG WIND GUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Sep 6, 4:48 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
548 PM CDT TUE SEP 6 2016

TXZ006-011-062315-
OLDHAM TX-HARTLEY TX-
548 PM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR HARTLEY AND NORTHWESTERN OLDHAM
COUNTIES UNTIL 615 PM CDT...

AT 548 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
NARA VISA...MOVING NORTHEAST AT 25 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
DALHART AND ROMERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3593 10304 3606 10265 3605 10249 3568 10234
      3546 10303
TIME...MOT...LOC 2248Z 215DEG 20KT 3563 10305

CE
Special weather statement, Sep 6, 5:08 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
608 PM CDT TUE SEP 6 2016

TXZ001-006-062345-
DALLAM TX-HARTLEY TX-
608 PM CDT TUE SEP 6 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL HARTLEY AND EASTERN
DALLAM COUNTIES UNTIL 645 PM CDT...

AT 608 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
DALHART...MOVING NORTHEAST AT 20 MPH.

WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DALHART...HARTLEY...CONLEN AND WARE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE SHELTER IN A STURDY BUILDING IF THREATENING WEATHER APPROACHES.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3643 10258 3642 10216 3587 10216 3562 10253
      3598 10291
TIME...MOT...LOC 2308Z 236DEG 16KT 3604 10249

CE

The radar

The Amarillo radar (KAMA), 117 km away, was scanning. The volume nearest the first event began at 23:10 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hartley

When
September 6, 5:09 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Thunderstorm Wind, Hartley

When
September 6, 5:16 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

Thunderstorm Wind, Hartley

When
September 6, 5:42 PM CST
Where
Hartley County, 0.69 mi N of (Dht)dalhart Muni Ar
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
36.030, -102.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 656073, 656074, 656076.